Colorado, 2022

Heavy Rain in Colorado, May 4, 2022

May 4, 2022 · NWS PUB · 1 event in 1 county or zone

Strong thunderstorms developed across the I-25 corridor and over the eastern plains. While severe was not observed, isolated areas did observe heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong thunderstorms developed across the I-25 corridor and over the eastern plains. While severe was not observed, isolated areas did observe heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 4, 2:09 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, May 4, 2:09 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Wed May 4 2022

.SYNOPSIS...
Issued at 300 PM MDT Wed May 4 2022

Key messages:

1. Potential for strong thunderstorms through late this afternoon
across the Interstate-25 corridor and the plains, with a severe
thunderstorm possible along and south of a line from Lamar to Kim.

2. Critical fire-weather conditions are expected across the San Luis
Valley for Thursday and Friday.

3. An extended period of widespread critical fire-weather conditions
will be likely across much of the region each day from this weekend
into early next week. Extremely dangerous fire-weather conditions
will be possible along the Interstate-25 corridor and across the
plains, especially on Saturday as temperatures become very warm.

4. The risk for thunderstorms could increase by the middle of next
week across the far eastern plains.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed May 4 2022

Deep low pressure in the midlevels continues to spread eastward
toward the forecast area. Strong ascent preceding this feature
should allow scattered to numerous convective development to
continue across the Interstate-25 corridor and eastward across the
plains. The 12Z observed sounding at Grand Junction indicated a
500-mb temperature below -20C in association with the cold upper
low. Despite generally unfavorable theta-e in the boundary layer
given widespread cool conditions, the cold midlevel temperatures
will amplify boundary-layer-based buoyancy given surface dewpoints
being maintained in the 40s amid the weakly-modified moist layer.
And with 35-45 kt of effective bulk shear, a few sustained, weak
supercell structures could produce generally small hail and gusty
winds across the Interstate-25 corridor and across the far
southeast plains through around 6PM.

For locations along and south of a line from Kim to Lamar, there is
some concern for a narrow corridor of stronger surface-based
buoyancy to materialize in proximity to a differential-mixing
boundary becoming established on the edge of stronger insolation /
diurnal heating. Convective residence time in this narrow corridor
may be limited given storm motions oriented oblique to its primary
axis. If convection were to reside within this corridor for any
appreciable duration of time, a more robust supercell structure
could evolve with large hail, strong wind gusts, and possibly a
tornado -- a highly conditional risk.

Near-critical fire-weather conditions will remain possible through
early this evening across the San Luis Valley. However, relatively
cool temperatures amid increasing cloudiness, and marginal wind
gusts, should generally mitigate the critical fire-weather risk.

Showers and thunderstorms will dissipate through the evening hours
as the boundary layer nocturnally cools. Low temperatures tonight
are expected to range from the upper 30s to the lower 40s over the
Interstate-25 corridor and plains, and range from the 20s to the
lower 30s over the mountains and mountain valleys. With clearing
skies and decreasing winds tonight, there is some potential for fog
to develop over the plains and perhaps Interstate-25 corridor late
tonight -- especially in areas where earlier precipitation
contributes to surface-layer saturation. Uncertainty regarding the
degree of decoupling in the boundary layer, owing to potential
mixing from flow associated with a modest pressure gradient, extends
to the potential for fog development. As a result, mention of fog
has not been included in the forecast at this time.

On Thursday, northwesterly midlevel flow will overspread the region
behind the departing upper low, with subsidence resulting in a
drying atmospheric profile. Adequate mixing into the enhanced flow
aloft over the San Luis Valley is expected to support gusty winds
along with critically low relative humidity, warranting the issuance
of a Red Flag Warning for Thursday afternoon and early evening.
Elsewhere, light to moderate northwest to north winds and near-
normal temperatures are expected, with relative humidity remaining
high enough to limit the overall fire-weather risk.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed May 4 2022

A low-amplitude midlevel ridge will spread across the region on
Friday, with a corresponding moderation of temperatures expected.
As the leading edge of a midlevel speed maximum approaches the
central Rockies, mixing into the enhanced flow aloft will favor
strengthening westerly surface winds amid the warmer temperatures.
This will particularly be the case across the San Luis Valley,
where expected critical fire-weather conditions warrants Fire
Weather Watch issuance. Near-critical fire-weather conditions
will also be possible across the Interstate-25 corridor on Friday.

From this weekend into early next week, persistent mean high-
amplitude troughing will become established over the western
CONUS. This will support a zone of strong southwesterly flow aloft
persisting over the area for several days. With dry antecedent
conditions in place, and multiple lower-amplitude speed maxima
advancing through the flow yielding strong surface winds from
diurnal mixing each day, an extended duration of critical fire-
weather conditions is expected. Also, with the increasing
amplitude of the large-scale pattern, temperatures may become very
warm especially on Saturday. This could yield extremely dangerous
fire-weather conditions, especially across the Interstate-25
corridor and eastward across the plains where temperatures are
expected to increase into the 80s and 90s. Temperatures on
Saturday could reach record levels over the Interstate-25 corridor
and the plains.

Precipitation is unlikely through much of the period, aside from
isolated orographically enhanced mountain activity this weekend
into Monday. By the middle of next week, the latest medium-range
model guidance suggests the potential onset of eastward
progression of the trough. This has the potential to favor
increasing chances for convective development over the plains, in
response to enhancements to lee cyclogenesis and an influx of at-
least partially-modified Gulf moisture. Large variability among
model solutions regarding the evolution of the trough casts
considerable uncertainty regarding the return of thunderstorm
chances. However, an increasingly active convective pattern may
evolve by Wednesday -- perhaps earlier, dependent on the advance
of the trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 307 PM MDT Wed May 4 2022

Mainly VFR conditions at all stations, except for possible
MVFR conditions at KCOS and KPUB as thunderstorms develop. Expecting
possible showers at KALS and thunderstorms at KCOS and KPUB.
Thunderstorm development at KCOS and KPUB expected between 21Z and
04Z, bringing ceilings low enough for MVFR conditions at both
stations. Winds will be mostly light, coming out of the northwest at
KALS and KCOS and out of the northeast at KPUB. Winds may become
gusty and variable at all stations in the vicinity of thunderstorms.
With ground moisture from rains, clearing skies and relatively lower
winds at 6Z tomorrow, KCOS and KPUB may experience some radiational
fog with low potential for IFR levels. Winds are expecting to be
gusty out of the northeast at all stations toward the end of the
forecast period at 00Z.
- Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ224.

Fire Weather Watch from Friday afternoon through Friday evening
for COZ224.

&&

SYNOPSIS...COHEN
SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...RISER/MW
Hazardous weather outlook, May 4, 7:08 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
808 PM MDT Wed May 4 2022

COZ058>089-093>099-051300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
808 PM MDT Wed May 4 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For Thursday and Friday, critical fire weather conditions are
expected across the San Luis Valley.

An extended period of widespread critical fire weather conditions
will be likely across much of the region each day from this
weekend into early next week. Extremely dangerous fire weather
conditions will be possible along the Interstate 25 corridor and
across the plains, especially on Saturday as temperatures become
very warm.

The risk for thunderstorms could increase by the middle of next
week across the far eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

MOORE/SIMCOE

In the hours before

Special weather statement, May 4, 3:09 PM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT Wed May 4 2022

COZ085-086-089-042300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
409 PM MDT Wed May 4 2022

...Strong thunderstorms will impact portions of southeastern El Paso,
northwestern Crowley and northeastern Pueblo Counties through 500 PM
MDT...

At 409 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hanover to near Pueblo Depot to near
Blende. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. Accumulating
         hail may produce hazardous conditions on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pueblo Depot around 415 PM MDT.

Other locations in the path of these storms include Avondale and
Boone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3855 10405 3852 10405 3852 10398 3841 10397
      3802 10424 3813 10465 3838 10442 3861 10439
TIME...MOT...LOC 2209Z 265DEG 13KT 3859 10432 3839 10435 3820 10452

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CSS/Cohen
Special weather statement, May 4, 3:14 PM MST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Wed May 4 2022

COZ074-088-042245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
414 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of south central Las
Animas County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Accumulating
         hail may produce hazardous conditions on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trinidad around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3708 10460 3720 10463 3731 10442 3709 10431
TIME...MOT...LOC 2213Z 246DEG 16KT 3716 10455

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CSS/Cohen
Special weather statement, May 4, 3:29 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Wed May 4 2022

COZ094-042315-
Eastern Las Animas County CO-
429 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of east central Las
Animas County through 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Thatcher, or 42 miles north of Des Moines, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
         Accumulating hail may produce hazardous conditions on
         roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3730 10377 3742 10381 3757 10341 3732 10333
TIME...MOT...LOC 2229Z 244DEG 24KT 3737 10372

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CSS/Cohen
Special weather statement, May 4, 3:39 PM MST, 5 hours before
Special Weather Statement
National Weather Service Pueblo CO
439 PM MDT Wed May 4 2022

COZ086-089-093-042330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
439 PM MDT Wed May 4 2022

...Strong thunderstorms will impact portions of northwestern Otero,
western Crowley and east central Pueblo Counties through 530 PM
MDT...

At 439 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Truckton to 7 miles east of
Boone to 12 miles southeast of Avondale. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
         Accumulating hail may produce hazardous conditions on
         roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Olney Springs, Fowler, Crowley, Ordway and Manzanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3848 10371 3822 10375 3796 10401 3803 10429
      3823 10414 3852 10400
TIME...MOT...LOC 2239Z 274DEG 24KT 3856 10417 3824 10412 3807 10425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CSS/Cohen
Local storm report, May 4, 4:02 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     SNOW             WOODLAND PARK           39.00N 105.05W
05/04/2022  M3.0 INCH        TELLER             CO   TRAINED SPOTTER

            STORM TOTAL.

&&
Special weather statement, May 4, 4:50 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
550 PM MDT Wed May 4 2022

COZ099-050030-
Springfield Vicinity/Baca County CO-
550 PM MDT Wed May 4 2022

...A strong thunderstorm will impact portions of northwestern Baca
County through 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 14 miles southwest of Springfield, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 10283 3730 10296 3755 10265 3743 10245
TIME...MOT...LOC 2350Z 224DEG 30KT 3729 10283

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CSS/MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pueblo

When
May 4, 8:39 PM MST to 9:39 PM MST
Where
Pueblo County, 0.54 mi E of Pueblo West
Reported by
NWS Employee
Coordinates
38.310, -104.740

Storm total rainfall as of 10 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026688.